Alert archive / Colorado / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 122, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 29, 2011, 3:02 PM MDT for Huerfano County, Las Animas County, Colorado. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2011, 3:02 PM MDT (21:02 UTC)
- Expired
- Aug 29, 2011, 3:24 PM MDT
- In force
- 22 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Huerfano County, CO, Las Animas County, CO
The radar
The Pueblo radar (KPUX), 98 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 157 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1100 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
799 WUUS55 KPUB 292102 SVRPUB COC055-071-292200- /O.NEW.KPUB.SV.W.0122.110829T2102Z-110829T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 302 PM MDT MON AUG 29 2011 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN HUERFANO COUNTY IN SOUTHEAST COLORADO... NORTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO... * UNTIL 400 PM MDT * AT 258 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 10 MILES NORTHWEST OF WALSENBURG...OR 38 MILES SOUTH OF PUEBLO...AND MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... WALSENBURG. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3761 10435 3740 10457 3774 10500 3788 10485 TIME...MOT...LOC 2102Z 309DEG 15KT 3775 10483 WIND...HAIL <50MPH 1.00IN $$
2 follow-up statements
351 WWUS55 KPUB 292112 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 312 PM MDT MON AUG 29 2011 COC055-071-292200- /O.CON.KPUB.SV.W.0122.000000T0000Z-110829T2200Z/ HUERFANO CO-LAS ANIMAS CO- 312 PM MDT MON AUG 29 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL LAS ANIMAS AND EASTERN HUERFANO COUNTIES UNTIL 400 PM MDT... AT 307 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 8 MILES NORTH OF WALSENBURG...OR 39 MILES SOUTH OF PUEBLO...MOVING SOUTHEAST AT 15 MPH. IN ADDITION...AT 307 PM PENNY SIZE HAIL WAS REPORTED 10 MILES NORTH NORTHWEST OF WALSENBURG WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WALSENBURG. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3761 10435 3740 10457 3774 10500 3788 10485 TIME...MOT...LOC 2111Z 309DEG 15KT 3773 10479 WIND...HAIL <50MPH 1.00IN $$
822 WWUS55 KPUB 292124 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 324 PM MDT MON AUG 29 2011 COC055-071-292134- /O.CAN.KPUB.SV.W.0122.000000T0000Z-110829T2200Z/ HUERFANO CO-LAS ANIMAS CO- 324 PM MDT MON AUG 29 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LAS ANIMAS AND EASTERN HUERFANO COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 3761 10435 3740 10457 3774 10500 3788 10485 TIME...MOT...LOC 2124Z 309DEG 15KT 3770 10474 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:56 PM MDT, 6 minutes earlier.
Area forecast discussion, Aug 29, 2:56 PM MDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 256 PM MDT MON AUG 29 2011 .SHORT TERM... (TONIGHT AND TUESDAY) ...COOL FRONT TO BRING A BETTER THREAT OF SOME SHOWERS AND STORMS TO THE AREA NEXT 24H... CURRENTLY...SHORT WAVE MOVING ACROSS THE REGION WAS PRODUCING SHOWERS AND A FEW STORMS FROM TELLER/W EL PASO COUNTY S-SWD INTO THE SAN LUIS VALLEY AND INTO THE SOUTHWEST MOUNTAINS. AREAS EAST OF THESE STORMS CONTINUES TO BECOME UNSTABLE WITH CAPES APPROACHING 2000 J/KB AND EFFECTIVE SHEARS OF 25 TO 30 KNOTS. REST OF TODAY AND INTO TONIGHT... A FEW STRONG TO ISOLATED SVR STORMS ARE LIKELY BETWEEN THE 21-02 UTC TIME FRAME ACROSS THE PLAINS. STORMS DISCUSSED ABOVE WILL CONTINUE TO GRADUALLY INTENSIFY AND MOVE EAST ONTO THE PLAINS AS THEY ENCOUNTER THE MORE UNSTABLE ATMOSPHERE. SHEAR IS EXPECTED TO BE MARGINAL AND LAPSE RATES ARE NOT THAT IMPRESSIVE SO ANY STORMS THAT BECOME SEVERE WILL LIKELY ONLY PRODUCE WINDS TO 60 MPH AND HAIL UP TO AROUND 1" SPC ALREADY HAD A DISCUSSION OUT AND THERE IS A LOW PROBABILITY THAT STORMS WILL BECOME STRONG ENOUGH TO WARRANT A WATCH. THE GOOD NEWS IS THAT QUITE A FEW AREAS ON THE PLAINS WILL LIKELY SEE SOME BENEFICIAL RAINS ACROSS THE PLAINS THE REST OF THIS AFTERNOON AND EARLY EVENING. STORMS SHOULD END RELATIVELY EARLY TONIGHT...WITH MOST IF NOT ALL OF THE ACTIVITY EAST OF I-25 BY 02Z...WITH ALL OF IT OUT OF THE AREA PRIOR TO MIDNIGHT. ACTIVITY IN THE MTNS SHOULD BE QUITE ISOLATED BY 01Z. TOMORROW... IT WILL BE QUITE DRY OVER THE REGION AND TEMPS WILL ONCE AGAIN BECOME QUITE WARM OVER THE FCST AREA. EXPECT TEMPS TO BE WELL INTO THE 90S ACROSS THE PLAINS SOME AREAS APPROACHING 100 OVER THE FAR E PLAINS. BEST CHANCE OF POPS WILL BE OVER THE CONTDVD. MOST...IF NOT ALL OF THE PLAINS BELOW 5000 FEET WILL BE DRY. \/HODANISH .LONG TERM... (TUESDAY NIGHT THROUGH MONDAY) NO REAL CHANGES MADE TO THE EXTENDED FORECAST. THE PATTERN WILL BECOME INCREASINGLY AMPLIFIED THROUGH THE MIDDLE OF THE WEEK WITH A RETURN TO MONSOONAL CONDITIONS BY LATE IN THE PERIOD. HIGH PRESSURE OVER THE REGION IS FORECAST TO SHIFT EAST TUESDAY NIGHT AS AN UPPER LEVEL TROUGH DIGS SOUTH ALONG THE WEST COAST. EXPECT THUNDERSTORMS TO BE ONGOING OVER THE MOUNTAINS TUESDAY EVENING WITH MOVEMENT INTO THE I-25 CORRIDOR THROUGH MIDNIGHT...BEFORE DISSIPATING THROUGH WEDNESDAY MORNING. DRIER AIR OUT OF THE DESERT SOUTHWEST IS FORECAST TO MOVE ACROSS THE REGION ON WEDNESDAY WITH INCREASING SOUTHWESTERLY FLOW. EXPECT A DECREASE IN THUNDERSTORM ACTIVITY WEDNESDAY AFTERNOON...WITH CONVECTION BEING CONFINED TO THE HIGHER ELEVATIONS. SIMILAR CONDITIONS ARE EXPECTED ON THURSDAY WITH CONTINUED DRY SOUTHWESTERLY FLOW ALOFT. THUNDERSTORMS WILL ONCE AGAIN DEVELOP OVER THE MOUNTAINS...WITH DRY CONDITIONS EXPECTED ON THE PLAINS. BY FRIDAY THE PATTERN BEGINS TO CHANGE. THE UPPER LEVEL TROUGH OVER THE WEST LIFTS NORTHEAST ACROSS THE NORTHERN ROCKIES AND INTO THE NORTHERN PLAINS. THIS WILL SEND A COLD FRONT SOUTH ACROSS THE REGION BY MIDDAY WITH NORTHERLY FLOW BEHIND THE FRONT SHIFTING SOUTHEASTERLY BY FRIDAY EVENING. MOISTURE WILL BE LIMITED AHEAD OF THE FRONT WITH INCREASING MOISTURE FRIDAY EVENING. EXPECT THUNDERSTORMS TO DEVELOP OVER THE MOUNTAINS FRIDAY AFTERNOON WITH THE GFS INDICATING THUNDERSTORMS DEVELOPING ALONG THE COLD FRONT BY FRIDAY EVENING OVER SOUTHEASTERN COLORADO. ON SATURDAY THE TROUGH SHIFTS EAST WHILE HIGH PRESSURE BEGINS TO BUILD NORTHWARD OUT OF THE DESERT SOUTHWEST. MONSOONAL MOISTURE WILL BEGIN TO TRACK NORTHWARD AND COMBINE WITH SEVERAL DISTURBANCES IN THE NORTHWEST FLOW ALOFT TO PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS SATURDAY THROUGH MONDAY. AREAS OVER THE PLAINS HAVE THE POTENTIAL TO SEE PERIODS OF LOCALLY HEAVY RAIN WITH INCREASED UPSLOPE FLOW BEHIND A COLD FRONT THAT IS EXPECTED TO TRACK SOUTH OVER THE PLAINS ON SATURDAY. THE GFS PEGS THE REGION WITH HEAVY PRECIPITATION ON MONDAY. IT SHOULD BE NOTED THAT THE ECMWF IS DIFFERENT WITH THE EXTENDED FORECAST EVOLUTION. IT IS ABOUT 24 HOURS SLOWER WITH THE UPPER LEVEL TROUGH OVER THE NORTHERN CONUS WITH THE MAIN COLD FRONT COMING IN ON SATURDAY AND A RETURN TO MONSOONAL CONDITIONS SUNDAY AND MONDAY...HOWEVER MOISTURE LOOKS TO BE MORE LIMITED IN ITS SOLUTION. STILL LOTS OF UNCERTAINTY THIS FAR OUT AT THIS TIME. TEMPERATURES WILL BE VERY HOT TUESDAY THROUGH THURSDAY WITH UPPER 90S TO LOWER 100S FOR THE PLAINS. TEMPERATURES WILL COOL DOWN ON FRIDAY AND FOR THE WEEKEND BEHIND THE COLD FRONT THAT PASSES ACROSS THE REGION. TEMPERATURES WILL ONLY RISE INTO THE 80S FOR THE PLAINS BEHIND THE COLD FRONT...WITH SOME GUIDANCE INDICATING 70S POSSIBLE FOR PORTIONS OF THE PLAINS THIS WEEKEND. MOZLEY && .AVIATION... THE BEST CHANCE OF SHOWERS AND ISOLD STORMS MOVING ACROSS THE TAF SITES (KCOS...KPUB...KALS) WILL BE BETWEEN 21Z AND 01Z. OTHERWISE VFR CONDITIONS WILL OCCUR THROUGH THE REMAINDER OF THE 24 TIME PD. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 34/88
Hazardous weather outlook, Aug 29, 11:09 AM MDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1109 AM MDT MON AUG 29 2011 COZ058>089-093>099-301715- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1109 AM MDT MON AUG 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS LATE THIS MORNING AND EARLY AFTERNOON...WITH STORMS MOVING ACROSS THE ADJACENT PLAINS DURING THE MID TO LATE AFTERNOON TIME PERIOD...AND ACROSS THE FAR EASTERN PLAINS THIS EVENING. LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREATS FROM THESE STORMS. HOWEVER...THERE IS THE POTENTIAL FOR ONE OR TWO STORMS TO BECOME STRONG TO SEVERE ACROSS THE EASTERN PLAINS...PRODUCING HAIL UP TO 1 INCH IN DIAMETER...AND WIND GUSTS UP TO 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY FOR TUESDAY THROUGH SUNDAY...ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY...WITH THE BEST CHANCE FOR STORMS OVER AND NEAR THE MOUNTAINS. THE MAIN THREATS WITH THUNDERSTORMS WILL BE CLOUD TO GROUND LIGHTNING AND GUSTY WINDS TO 50 MPH. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 2 PM ACROSS THE SOUTHEAST COLORADO PLAINS. HODANISH
In the hours before
Special weather statement, Aug 29, 2:45 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 245 PM MDT MON AUG 29 2011 COZ074-088-292115- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- 245 PM MDT MON AUG 29 2011 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... WEST CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO... THIS INCLUDES...TRINIDAD. AT 240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BONCARBO...OR 11 MILES WEST OF TRINIDAD... WHICH WAS MOVING TOWARD THE EAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... COKEDALE. TRINIDAD. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 4:50 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 55 min |
| Aug 29, 5:43 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 34 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.